Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 20, 2024, 2:03 PM CST for 7 counties in Texas; 5 counties in New Mexico. It took effect at Feb 21, 2024, 12:00 PM CST. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2024, 2:03 PM CST (20:03 UTC)
- In effect from
- Feb 21, 2024, 12:00 PM CST
- Expired
- Feb 21, 2024, 8:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 1:55 PM CST | HIGH SUST WINDS 40 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Feb 21, 2:29 PM CST | NON-TSTM WND GST 66 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
| Feb 21, 2:36 PM CST | NON-TSTM WND GST 58 | 1 Ne Dunken, NM | Mesonet station DUNN5 Dunken 2 NE (Dunken). |
| Feb 21, 2:55 PM CST | HIGH SUST WINDS 43 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Feb 21, 3:36 PM CST | NON-TSTM WND GST 69 | 1 Ne Dunken, NM | Mesonet station DUNN5 Dunken 2 NE (Dunken). |
| Feb 21, 4:18 PM CST | NON-TSTM WND GST 67 | 3 W Midway, NM | ASOS station KROW Roswell Air Center. |
| Feb 21, 4:35 PM CST | NON-TSTM WND GST 59 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Feb 21, 5:35 PM CST | NON-TSTM WND GST 58 | 2 Wsw Tatum, NM | Mesonet station 51 2SW Tatum NM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3262 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553 WWUS84 KMAF 202003 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 203 PM CST Tue Feb 20 2024 ...A RED FLAG WARNING IS IN EFFECT WEDNESDAY AFTERNOON AND EVENING FOR ALL OF SOUTHEAST NEW MEXICO AND MOST LOCATIONS ALONG AND WEST OF THE PECOS RIVER IN TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... NMZ116>119-TXZ059-075-270>280-211000- /O.UPG.KMAF.FW.A.0002.240221T1800Z-240222T0200Z/ /O.NEW.KMAF.FW.W.0002.240221T1800Z-240222T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin- 203 PM CST Tue Feb 20 2024 /103 PM MST Tue Feb 20 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY FOR ALL OF SOUTHEAST NEW MEXICO AND MOST LOCATIONS ALONG AND WEST OF THE PECOS RIVER IN TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...Wednesday afternoon and evening. * WINDS...Southwest 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...7 to 8 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
635 WWUS84 KMAF 210912 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 312 AM CST Wed Feb 21 2024 ...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL OF SOUTHEAST NEW MEXICO AND MOST LOCATIONS ALONG AND WEST OF THE PECOS RIVER IN TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... NMZ116>119-TXZ059-075-270>280-212115- /O.CON.KMAF.FW.W.0002.240221T1800Z-240222T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin- 312 AM CST Wed Feb 21 2024 /212 AM MST Wed Feb 21 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7 PM MST/ THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO AND MOST LOCATIONS ALONG AND WEST OF THE PECOS RIVER IN TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...This afternoon and evening. * WINDS...Southwest 30 to 40 mph with gusts to 55 mph, higher in the mountains. * RELATIVE HUMIDITY...As low as 4 percent. * RFTI...7 to 8 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
239 WWUS84 KMAF 212037 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 237 PM CST Wed Feb 21 2024 ...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR ALL OF SOUTHEAST NEW MEXICO AND MOST LOCATIONS ALONG AND WEST OF THE PECOS RIVER IN TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... NMZ116>119-TXZ059-075-270>280-220200- /O.CON.KMAF.FW.W.0002.000000T0000Z-240222T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin- 237 PM CST Wed Feb 21 2024 /137 PM MST Wed Feb 21 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO AND MOST LOCATIONS ALONG AND WEST OF THE PECOS RIVER IN TEXAS FOR RELATIVE HUMIDITY OF 10% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...This afternoon and evening. * WINDS...Southwest 30 to 40 mph with gusts up to 65 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...8 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 11:14 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 20, 11:14 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1114 AM CST Tue Feb 20 2024
...New AVIATION...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 255 AM CST Tue Feb 20 2024
The upper ridge continues to build across the southern Plains this
morning, setting the stage for some very Spring-like weather the
next few days! Yesterday afternoon saw temperatures (at Midland
Int'l) plateau at 74 degrees for several hours which is likely
the result of mixing to the greatest "potential" with the
temperatures at the top of the boundary layer being the limiting
factor. This will likely play out again today as well as tomorrow
afternoon though 850mb temperatures do rise a few degrees C each
day. Many spots north/east of the Pecos will still see their
first 80 degree day of the year though despite some departing
cirrus clouds. As an upper trough slides into the region during
the day on Wednesday, stronger winds and a Pacific Front will
accompany it. Not only will the winds provide a downslope warming
effect, but the Pacific Front should be pushing through during
peak heating, which may serve to provide additional compressional
effects. Have maintained bumping temperatures up above
deterministic NBM though we still look to fall short of the record
on Wednesday at Midland Int'l (88 degrees).
The aforementioned trough will bring very strong winds Wednesday
afternoon/evening to the higher elevations with strong gusts
spreading into the adjacent plains and into the western Permian
Basin as well. A High Wind Watch remains in effect for the
Guadalupe Mountains where the winds will be strongest though
Advisories may be warranted for the nearby plains in future
updates. The strong winds could also lead to areas of blowing dust
and locally reduced visibilities. The strong winds will pair with
very dry air on Wednesday afternoon leading to critical fire
weather conditions. A Fire Weather Watch remains in effect
primarily south/west of the Pecos River but check out the Fire
Weather Discussion below for more details.
-Munyan
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 255 AM CST Tue Feb 20 2024
Wednesday evening, winds will still be howling over the Guadalupe
Mountains beneath zonal flow aloft as the shortwave responsible
for the flattening of the ridge translates across the Central
Plains toward the Mid-Mississippi Valley. However, these winds
will gradually diminish as the gradient weakens and the 700mb jet
translates east with the short wave, with breezy conditions
largely confined to the higher terrain by daybreak Thursday.
Quasizonal flow aloft will persist through the start of the
weekend, with temperatures Thursday around 10 to 15 degrees cooler
than Wednesday, topping out in the upper 60s north to 80s along
portions of the Rio Grande Valley and Stockton Plateau. Thursday
night, a cold front extending from a trough over the Great Lakes
moves through the region, resulting in a northerly wind shift and
temperatures closer to normal Friday in the middle 60s to lower
70s for most. This cool down will be short-lived, as midlevel
ridging develops to the west of the region on Saturday, then
translates eastward, flattening out on Sunday as another short
wave moves across the northern Plains. The net result will be a
warming trend for the weekend, with highs climbing back above
normal Saturday, reaching into the upper 70s and 80s for most once
again by Sunday and Monday. Breezy conditions also look to return
Sunday into Monday, with above normal temperatures sticking
around early next week. The end of February certainly won't feel
like winter, but prepares us for the start of climatological
spring, which begins on March 1.
JP
&&
.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Tue Feb 20 2024
VFR continues for the day. Winds shift southwesterly areawide with
gusts reaching between 15-20kts through the afternoon and decreasing
during the evening.
&&
.FIRE WEATHER...
Issued at 255 AM CST Tue Feb 20 2024
Fire weather concerns increase significantly on Wednesday in
response to a passing short wave to the north of the region and
its attendant jet that will produce very strong winds across the
Guadalupe Mountains and adjacent plains. Above normal
temperatures leading into Wednesday, as well as downsloping
westerly surface flow will aid in drying available fuels, with
temperatures Wednesday progged to top out around 20 degrees above
normal region-wide. RHs today will drop to around 5 to 10 percent
for most of the region, though the lighter winds today will
preclude fire weather concerns. Wednesday afternoon, a tight
moisture gradient is expected across the eastern Permian Basin and
Lower Trans Pecos, where RHs will remain above 20%. To the west,
widespread single digit RHs are forecast, with RHs as low as 5% in
the Davis Mountains Foothills and extending across portions of
the Upper Trans Pecos and Stockton Plateaus.
While fuel moisture will generally be normal to above normal,
locally dry fuel conditions are possible, with ERCs ticking above
the 50th percentile along and west of the Pecos River, possibly up
toward the 75th percentile on the Stockton Plateau. Widespread
RFTIs of 7-8 are forecast from Southeast New Mexico south to the
Davis Mountains and Big Bend, as well as across portions of the
Trans Pecos and Stockton Plateau, and given the uptick in ERCs,
weather conditions look to compensate for the fuelscape, resulting
in a threat for critical fire weather conditions Wednesday
afternoon. The current Watch encompasses the aforementioned area
of concern, and will likely be upgraded to a Red Flag Warning in
the next forecast package. While the probability for large and
significant wildfires remains very low (<15%), there will be a
marked increase in IA potential given the abnormally warm
temperatures and 25 to 35 mph 20ft winds, which will be
substantially higher in the Guadalupe Mountains. Conditions will
improve after sunset Wednesday as winds diminish, though only fair
to good recovery is expected Wednesday night. Thereafter, lighter
winds and gradually increasing moisture will limit fire weather
concerns through the weekend, with another round of near critical
or critical conditions possible early next week.
JP
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 47 86 49 72 / 0 0 0 0
Carlsbad 42 82 43 70 / 0 0 0 0
Dryden 46 82 50 81 / 0 0 0 0
Fort Stockton 48 92 51 74 / 0 0 0 0
Guadalupe Pass 48 72 43 63 / 0 0 0 0
Hobbs 43 82 44 68 / 0 0 0 0
Marfa 40 80 38 68 / 0 0 0 0
Midland Intl Airport 47 86 49 72 / 0 0 0 0
Odessa 47 85 49 71 / 0 0 0 0
Wink 42 87 45 74 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Central Brewster County-Chinati Mountains-
Chisos Basin-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
Pecos-Reeves County Plains-Van Horn and Highway 54 Corridor.
High Wind Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
NM...Fire Weather Watch from Wednesday morning through Wednesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Watch from Wednesday morning through Wednesday evening
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...16
LONG TERM....84
AVIATION...93Hazardous weather outlook, Feb 20, 2:59 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 259 AM CST Tue Feb 20 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-210900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 259 AM CST Tue Feb 20 2024 /159 AM MST Tue Feb 20 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High winds are possible in the Guadalupe and Delaware Mountains Wednesday afternoon and evening, and a High Wind Watch is in effect. Windy conditions are also possible across the adjacent plains of Southeast New Mexico and West Texas. Near-critical to critical fire weather conditions are possible on Wednesday, especially west of the Pecos, where a Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 8:39 PM CST | High Wind Watch | MAF | Culberson | 17 hr |
| Feb 19, 8:50 PM CST | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Pecos, Presidio and 1 more | 17 hr |
| Feb 20, 1:31 PM CST | High Wind Warning | MAF | Brewster, Culberson, Jeff Davis, Presidio | 31 hr |
Nearby
Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.